Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1998, 6:45 PM CDT for Beadle County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1998, 6:45 PM CDT (23:45 UTC)
- Expired
- May 30, 1998, 7:20 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:19 PM CDT | Hail 0.75 | Huron, SD | |
| May 30, 7:20 PM CDT | Hail 2.75 | Huron, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 781 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 302345 RRA SVRFSD SDC005-310020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 645 PM CDT SAT MAY 30 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 720 PM CDT * AT 643 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES WEST OF HURON OR 6 MILES WEST OF WOLSEY MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VIRGIL AROUND 655 PM CDT HURON AROUND 705 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILzDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. BLOOM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:52 AM CDT, 8 hours 53 minutes earlier.
Area forecast discussion, May 30, 9:52 AM CDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 952 AM CDT SAT MAY 30 1998 WL UPDATE ZONES TO GET RID OF WATCH. WSR-88D AT FSD SHOWS TSTMS STILL STG VCNTY NEBRASKA BRDR E OF YKN INTO NW IA. MAY NEED TO REEVALUATE HI TEMPS THIS AFTN BASED ON RAIN COOLING. .FSD...NONE BLOOM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:45 AM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
| May 30, 9:36 AM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.